Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medications, especially over-the-counter pain remedies (analgesics).
Phenacetin nephritis; Nephropathy - analgesic
Causes, incidence, and risk factors
Analgesic nephropathy involves damage within the internal structures of the kidney. It is caused by long-term use of analgesics, especially over-the-counter (OTC) medications that contain phenacetin or acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen.
About 6 or more pills per day for 3 years increases the risk some for this problem. This frequently occurs as a result of self-medicating, often for some type of chronic pain.
Analgesic nephropathy occurs in about 4 out of 100,000 people, mostly women over 30. The rate has decreased significantly since phenacetin is no longer widely available in OTC preparations.
Risk factors include:
Use of OTC analgesics containing more than one active ingredient
Chronic headaches, painful menstrual periods, backache, or musculoskeletal pain
Emotional or behavioral changes
History of dependent behaviors including smoking, alcoholism, and excessive use of tranquilizers
The primary goals of treatment are to prevent further damage and to treat any existing kidney failure. The health care provider may tell you to stop taking all suspect painkillers, particularly OTC medications.
Signs of kidney failure should be treated as appropriate. This may include diet changes, fluid restriction, dialysis or kidney transplant, or other treatments.
Counseling, behavioral modification, or similar interventions may help you develop alternative methods of controlling chronic pain.
The damage to the kidney may be acute and temporary, or chronic and long term.
Transitional cell carcinoma of the kidney or ureter
Calling your health care provider
Call your health care provider if you have signs of this condition, especially if there has been a history of use of painkillers.
Call your health care provider if blood or solid material is present in the urine, or if your urine output decreases.
Follow the directions of the health care provider when using medications, including OTC medications. Do not exceed the recommended dose of medications without the supervision of the health care provider.
In: Brenner BM, ed. Brenner: Brenner and Rector's the Kidney. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 30.
Parul Patel, MD, Private Practice specializing in Nephrology and Kidney and Pancreas Transplantation, Affiliated with California Pacific Medical Center, Department of Transplantation, San Francisco, CA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.